Do I need to continue drugs for epilepsy after a head injury?
Q: Six months ago, I had a car accident and received a bang on my head. I had a TBI (traumatic brain injury). I had a seizure at the scene of the crash and maybe another one a few days later. I have not been tested for epilepsy, but have been taking Phenytoin (epantutin) since it happened. The neurologist says that I should take it for another 6 months and then gradually stop it. Why can't it be stopped now? Since this drug does not help get rid of epilepsy, so why should I continue it for a year? Even if it is stopping the seizures now, I will still get them after a year? Won't it be logical to test for epilepsy before ceasing it? I take 1 dose of 300 mg a day at night and have stopped all of my other medication now. Please advise.
A:Statistics from studies involving millions of patients the world over show that after the kind of head injury received by you, the incidence of further epileptic fits is highest during the first year after the injury. The next peak is after the second year. The third peak is after five years. If you do not get another fit whilst on the medicine prescribed by your doctor over a year, the chances of your getting a further fit are low. This is the reason why your doctor wishes to gradually taper off the drug after prescribing it for a year. Premature stoppage of the drug may spark of a flurry of epileptic attacks that would be very troublesome to you.